Alert archive / Pennsylvania / Areal Flood Warnings in 2016

Areal Flood Warning 21, NWS Pittsburgh, PA

August 28, 2016Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this areal flood warning at Aug 28, 2016, 9:32 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 9:32 PM EDT (01:32 UTC)
Expired
Aug 28, 2016, 11:30 PM EDT
In force
118 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

783 
WGUS41 KPBZ 290132
FLWPBZ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 PM EDT SUN AUG 28 2016

PAC063-129-290330-
/O.NEW.KPBZ.FA.W.0021.160829T0132Z-160829T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-WESTMORELAND PA-
932 PM EDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTH CENTRAL INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
  EAST CENTRAL WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 1130 PM EDT

* AT 931 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN WHICH WILL CAUSE FLOODING. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MCCHESNEYTOWN-LOYALHANNA...BLAIRSVILLE...DERRY...NEW FLORENCE...
  SEWARD AND BOLIVAR.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4037 7899 4029 7905 4030 7935 4045 7929
      4042 7897

$$
1 follow-up statement
395 
WGUS81 KPBZ 290330
FLSPBZ

FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 PM EDT SUN AUG 28 2016

PAC063-129-290339-
/O.EXP.KPBZ.FA.W.0021.000000T0000Z-160829T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-WESTMORELAND PA-
1130 PM EDT SUN AUG 28 2016

...THE FLOOD WARNING WILL EXPIRE AT 1130 PM EDT FOR SOUTH CENTRAL
INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...

THE HEAVY RAIN HAS ENDED...AND ADDITIONAL FLOODING IS NO LONGER
EXPECTED. 

LAT...LON 4037 7899 4029 7905 4030 7935 4045 7929
      4042 7897

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this areal flood warning went out at Aug 28, 8:57 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 28, 8:57 PM EDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
857 PM EDT Sun Aug 28 2016

.SYNOPSIS...
Thunderstorm chances will continue through the evening as a weak
boundary crosses the region. Warm but less humid conditions will
be introduced under building high pressure through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Line of storms and heavy rain continues to slowly drift to the
south and east. Needed to make major changes to the evening hours
in line with the latest radar trends and hires model guidance.
Expect the activity to be gone later tonight. Temperatures have
been updated with a blend of hires guidance.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Newest model guidance pushes the aforementioned boundary south of
the region by Monday afternoon as reinforcing shortwaves help
deepen a trough over the Northeast U.S. through midweek. The surface
front may continue to provide focus for diurnally- enhanced
convection over the mountains in WV, but building surface high
under northwest flow should suppress precip by Tuesday. A second
and more notable boundary, as far as temperatures change, will
approach on Wednesday. At this time, it appears that instability
and moisture will be rather meager with this fronts passage so
very low pops were kept, based on a blend of guidance and timing
differences through Wednesday. Temperatures should moderate to
near normal with northwest flow/cool advection by Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Troughing over the eastern CONUS will result in cooler
temperatures the remainder of the week before ridging builds back
in this weekend. Dry conditions are forecast under dry
northwesterly flow and ridging later in the period.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms are firing along and ahead of a weak
cold front which is sinking south through the area. A highly
unstable airmass is in place in front of it, and numerous outflow
boundaries are also providing support for upward motion. The
result is many slow-moving and heavy thunderstorms. Have IFR
TEMPOS at several sites to account for this.  These will plague
most terminals through 03Z or so, before the loss of daytime
heating helps to decrease coverage and intensity significantly.
Areas of MVFR/IFR fog are then expected to develop overnight,
especially in areas that received rain. Fog will lift by 13Z on
Monday, with VFR conditions expected by midday areawide. Still
could see an isolated storm in the MGW area Monday afternoon, but
too early to include.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions are possible with another cold front on Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 3:24 PM EDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN AUG 28 2016

MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-
509>514-291930-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-
FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
291930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN
ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 28, 9:08 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLOOD            2 NE LIGONIER           40.26N  79.21W
08/28/2016                   WESTMORELAND       PA   911 CALL CENTER

            PA ROUTE 711 FLOODED

&&

EVENT NUMBER PBZ1601819

CL
Local storm report, Aug 28, 9:11 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     3 WSW LEECHBURG         40.61N  79.66W
08/28/2016                   WESTMORELAND       PA   911 CALL CENTER

            SEVERAL TREES DOWN

&&

EVENT NUMBER PBZ1601820

07
Local storm report, Aug 28, 9:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     5 SE LOWER BURRELL      40.53N  79.65W
08/28/2016                   WESTMORELAND       PA   911 CALL CENTER

            COUPLE OF TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1601822

07
Local storm report, Aug 28, 9:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FLOOD            1 ENE KINLOCK           40.55N  79.72W
08/28/2016                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING ON DUTCHMAN RUN ROAD

&&

EVENT NUMBER PBZ1601823

CL
Local storm report, Aug 28, 9:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
917 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     UNION RIDGE             40.78N  80.58W
08/28/2016                   COLUMBIANA         OH   911 CALL CENTER

            NUMEROUS TREES DOWN NEAR LAKE TOMAHAWK

&&

EVENT NUMBER PBZ1601824

24
Local storm report, Aug 28, 9:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     3 S DERRY               40.29N  79.30W
08/28/2016                   WESTMORELAND       PA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE DERRY AND LIGONIER AREA

&&

EVENT NUMBER PBZ1601825

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:01 PM EDTSevere Thunderstorm WarningPBZFayette40 min
Aug 28, 8:06 PM EDTTornado WarningPBZGreene24 min
Aug 28, 8:08 PM EDTSpecial Weather StatementPBZAllegheny52 min
Aug 28, 8:11 PM EDTAreal Flood WarningPBZArmstrong, Indiana, Westmoreland3 hr
Aug 28, 8:15 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland42 min
Aug 28, 8:21 PM EDTSpecial Weather StatementPBZIndiana69 min
Aug 28, 8:24 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland36 min
Aug 28, 8:35 PM EDTSpecial Weather StatementPBZArmstrong40 min
Aug 28, 8:39 PM EDTSpecial Weather StatementPBZFayette36 min
Aug 29, 1:45 AM EDTAreal Flood WarningPBZFayette3 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.